Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 21, 2018, 4:25 PM EDT for Chatham County, Durham County, Wake County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 4:25 PM EDT (20:25 UTC)
- Expired
- May 21, 2018, 5:04 PM EDT
- In force
- 39 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chatham County, NC, Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 42 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WGUS52 KRAH 212025
FFWRAH
NCC037-063-183-212330-
/O.NEW.KRAH.FF.W.0003.180521T2025Z-180521T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
425 PM EDT MON MAY 21 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
West central Wake County in central North Carolina...
Northeastern Chatham County in central North Carolina...
South central Durham County in central North Carolina...
* Until 730 PM EDT
* At 424 PM EDT, Doppler radar indicated a thunderstorm producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Raleigh, Durham, Cary, Morrisville, Research Triangle, Parkwood,
Carpenter and Lake Jordan.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3592 7877 3577 7886 3578 7901 3580 7900
3593 7894
$$
771 follow-up statement
791
WGUS72 KRAH 212104
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
504 PM EDT MON MAY 21 2018
NCC037-063-183-212113-
/O.CAN.KRAH.FF.W.0003.000000T0000Z-180521T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-Durham NC-
504 PM EDT MON MAY 21 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL WAKE...NORTHEASTERN
CHATHAM AND SOUTH CENTRAL DURHAM COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3592 7877 3577 7886 3578 7901 3580 7900
3593 7894
$$
77What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:15 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 21, 3:15 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 315 PM EDT Mon May 21 2018 .SYNOPSIS... A moist and slightly unstable air mass will remain entrenched across central NC through the middle of the week. A cold front will move through the area on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Monday... Latest sfc analysis shows a weak backdoor front stretching across the northern portion of the state, just south of the VA border. Radar shows scattered showers and tstms developing invof of this boundary. The latest HRRR shows this area of shower/tstm activity expanding as the afternoon progresses. While not every area will see rain, the best chance for rain will be north of the line from Albemarle to Clinton, this afternoon through the evening. The latest mesoanalysis shows that the best instability is located north and east of Raleigh. While there is also an area of elevated DCAPE north and east of Raleigh, deep layer shear is rather modest. This suggests that the main concern will be wet downbursts for any cells with elevated cores. Also modest mid-level winds in this mornings soundings suggest that slow-moving storms could produce locally higher rainfall amounts. Look for the storms and subsequent rain this evening to gradually diminish as the night goes on. Despite mostly cloudy conditions tonight, given the light winds and high dwpts, there could be a few patches of fog late tonight, esp areas that see the rain this evening. Low in the upper 60s to near 70. && .SHORT TERM /Tuesday through Tuesday night/... As of 315 PM Monday... The boundary that's currently over our area is expected to lift back to the north by 12Z Tuesday. However, there is some indication in models that a weak mid-level short wave moving up from the south could prolong the risk for showers across our north/northeast zones between daybreak and noon Tuesday. However, once this feature passes, a pocket of dryer air in its wake should give us a brief break in rain chances during the afternoon, esp across across the eastern half of our CWA. By Tuesday evening and night, we'll turn our attention to a cold front approaching from the northwest (the system currently across the northern/central Plains). Models suggest that pre-frontal shower and thunderstorm activity will begin approaching our western zones as early as Tuesday evening, with best chances for rain across our western and central zones overnight into Wednesday morning. With little change in the airmass, expect highs Tuesday again in the low-mid 80s and lows Tuesday night in the upper 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 235 PM Monday... The subtropical ridge off the Southeast coast will keep central North Carolina in a tropical airmass on Wednesday. A frontal zone dropping southward from the Mid Atlantic will enter northern parts of the region Wednesday night and become stationary close to the NC/SC border on Thursday. The tropical airmass will be suppressed to the south of the boundary Thursday and Friday before returning northward into central North Carolina over the holiday weekend. In addition, a tropical low is forecast to move northward across Cuba and the Gulf of Mexico/Florida over the holiday weekend and early next week. Diurnal heating combined with the frontal boundary will generate scattered convection Wednesday afternoon and evening. Scattered convection Thursday and Friday should be limited to locations near the NC/SC border and western Piedmont. Convection will overspread the entire region over the 3-day holiday weekend with the return of a tropical airmass and close proximity of the tropical low. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 315 PM Monday... Latest satellite and obs shows VFR conditions with cigs mostly abv 15k AGL. The exception is in and near scattered shower/tstm activity, where flight conditions will briefly lower to low-MVFR or IFR cigs. These conditions will continue through the afternoon, although rain and low-MVFR cigs may become a bit more widespread along and north of a line from KINT-KGSB after 22/01Z. After 22/05z through about 22/11z , forecast soundings suggest patchy IFR conditions may develop across the eastern Piedmont and Coastal Plain, including KRWI, KRDU, and KFAY, in low cigs and some fog. After 22/11Z, look for improving conditions as any low cigs begin to lift with heating. Looking beyond 18z Tue...and unsettled and moist week will provide occasional opportunities for showers and tstms, and early morning low cigs, through the rest of the forecast period. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...np SHORT TERM...np LONG TERM...Franklin AVIATION...np
Hazardous weather outlook, May 21, 3:56 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 356 PM EDT Mon May 21 2018 NCZ083>086-088-222000- Anson-Richmond-Scotland-Hoke-Cumberland- 356 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>043-073>078-089-222000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Sampson- 356 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms with heavy downpours are possible this afternoon and evening. If the showers and storms train across the same location, 1 to 2 inches of rain could occur in less than a couple of hours, leading to localized flooding of streets and swollen creeks. Small hail and brief strong wind gusts are also possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated severe storms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 21, 3:51 PM EDT, 34 minutes before
Special Weather Statement National Weather Service Raleigh NC 351 PM EDT MON MAY 21 2018 NCZ007-212015- Person NC- 351 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PERSON COUNTY UNTIL 415 PM EDT... At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Roxboro, moving northwest at 5 mph. Dime size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Roxboro and Bushy Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. && LAT...LON 3642 7897 3624 7891 3624 7915 3639 7915 TIME...MOT...LOC 1951Z 145DEG 6KT 3630 7904 MORROW
Local storm report, May 21, 4:01 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG 4 W ARCADIA 35.95N 80.37W
05/21/2018 DAVIDSON NC 911 CALL CENTER
TREE DOWN ON HAMPTON RD IN ARCADIA.
&&
JFDLocal storm report, May 21, 4:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 SSE BUSHY FORK 36.27N 79.06W
05/21/2018 E0.75 INCH PERSON NC TRAINED SPOTTER
PENNY-SIZED HAIL ON UNION GROVE CHURCH RD
AND CHARLIE LONG RD IN HURDLE MILLS.
&&
JFDSpecial weather statement, May 21, 4:14 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
414 PM EDT MON MAY 21 2018
NCZ025-041-212100-
Durham NC-Wake NC-
414 PM EDT MON MAY 21 2018
...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT WEST CENTRAL
WAKE AND SOUTHEASTERN DURHAM COUNTIES UNTIL 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rdu International, or 7 miles south of Durham, moving northeast at 5
mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Durham, Cary, Rdu International, Morrisville, Research
Triangle, Parkwood, William B Umstead State Park, Bethesda and
Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3587 7868 3579 7889 3582 7892 3585 7891
3587 7891 3586 7896 3587 7897 3599 7882
TIME...MOT...LOC 2013Z 229DEG 6KT 3588 7888
MORROWSpecial weather statement, May 21, 4:17 PM EDT, 8 minutes before
Special Weather Statement National Weather Service Raleigh NC 417 PM EDT MON MAY 21 2018 NCZ022-039-212100- Guilford NC-Randolph NC- 417 PM EDT MON MAY 21 2018 ...AN AREA OF SLOW MOVING SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN RANDOLPH AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 500 PM EDT... At 416 PM EDT, Doppler radar was tracking an area of showers and strong thunderstorms near Randleman, moving northeast at 10 mph. Pea size hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Greensboro, Pleasant Garden, Randleman Regional Reservior Marina, Climax and Forest Oaks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Very heavy rain can be expected due to the slow movement of this storm. Prolonged heavy rain will result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks and streams. Drivers are urged to slow down and use extra caution to avoid hydroplaning. && LAT...LON 3579 7967 3588 7990 3603 7979 3596 7955 TIME...MOT...LOC 2016Z 203DEG 7KT 3588 7971 MORROW
Local storm report, May 21, 4:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
418 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL 1 WNW RESEARCH TRIANGLE 35.88N 78.86W
05/21/2018 E0.75 INCH DURHAM NC TRAINED SPOTTER
PENNY-SIZED HAIL AT DAVIS DR AND HOPSON RD
IN MORRISVILLE.
&&
JFDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:15 PM EDT | Special Weather Statement | RAH | Davidson | 45 min |
| May 21, 2:24 PM EDT | Special Weather Statement | RAH | Wake | 36 min |
| May 21, 2:44 PM EDT | Special Weather Statement | RAH | Durham | 31 min |
| May 21, 2:47 PM EDT | Special Weather Statement | RAH | Alamance | 28 min |
| May 21, 2:53 PM EDT | Special Weather Statement | RAH | Davie | 37 min |
| May 21, 3:02 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth | 43 min |
| May 21, 3:22 PM EDT | Special Weather Statement | RAH | Guilford | 23 min |
| May 21, 3:23 PM EDT | Special Weather Statement | RAH | Orange | 37 min |
| May 21, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 28 min |
| May 21, 3:36 PM EDT | Special Weather Statement | RAH | Halifax | 39 min |
| May 21, 3:45 PM EDT | Special Weather Statement | RAH | Guilford | 30 min |
| May 21, 3:49 PM EDT | Special Weather Statement | RAH | Durham | 26 min |
| May 21, 3:51 PM EDT | Special Weather Statement | RAH | Person | 24 min |
| May 21, 4:05 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Wake | 76 min |
| May 21, 4:14 PM EDT | Special Weather Statement | RAH | Durham | 46 min |
| May 21, 4:17 PM EDT | Special Weather Statement | RAH | Guilford | 43 min |
| May 21, 4:18 PM EDT | Areal Flood Advisory | RAH | Halifax | 117 min |
| May 21, 4:29 PM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 2 hr |
| May 21, 4:33 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange, Person | 2 hr |
| May 21, 4:36 PM EDT | Special Weather Statement | RAH | Warren | 24 min |
| May 21, 4:38 PM EDT | Special Weather Statement | RAH | Person | 37 min |
| May 21, 4:40 PM EDT | Special Weather Statement | RAH | Chatham | 35 min |
| May 21, 4:44 PM EDT | Special Weather Statement | RAH | Alamance | 61 min |
| May 21, 5:02 PM EDT | Special Weather Statement | RAH | Franklin | 28 min |
| May 21, 5:04 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 28 min |
| May 21, 5:07 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Warren | 53 min |
| May 21, 5:21 PM EDT | Flash Flood Warning | RAH | Davidson, Guilford, Randolph | 114 min |
| May 21, 5:22 PM EDT | Special Weather Statement | RAH | Randolph | 53 min |
| May 21, 5:25 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Warren | 3 hr |
| May 21, 5:28 PM EDT | Special Weather Statement | RAH | Vance | 62 min |
| May 21, 5:53 PM EDT | Special Weather Statement | RAH | Granville | 52 min |
| May 21, 6:00 PM EDT | Special Weather Statement | RAH | Chatham | 30 min |
| May 21, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Vance | 56 min |
| May 21, 6:39 PM EDT | Areal Flood Advisory | RAH | Granville, Vance | 3 hr |
| May 21, 6:39 PM EDT | Special Weather Statement | RAH | Chatham | 36 min |
| May 21, 6:44 PM EDT | Special Weather Statement | RAH | Granville | 61 min |
| May 21, 6:55 PM EDT | Special Weather Statement | RAH | Davidson | 50 min |
| May 21, 6:58 PM EDT | Special Weather Statement | RAH | Chatham | 47 min |
| May 21, 7:00 PM EDT | Special Weather Statement | RAH | Granville | 60 min |
| May 21, 7:06 PM EDT | Special Weather Statement | RAH | Anson | 39 min |
| May 21, 7:15 PM EDT | Areal Flood Advisory | RAH | Davidson, Guilford, Randolph | 2 hr |
| May 21, 7:15 PM EDT | Special Weather Statement | RAH | Wake | 45 min |
| May 21, 7:28 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Wake | 3 hr |
| May 21, 7:45 PM EDT | Flash Flood Warning | RAH | Wake | 7 hr |
| May 21, 7:57 PM EDT | Special Weather Statement | RAH | Wake | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.